Case Presentation: A 29-year-old female with history of hypothyroidism, Bipolar affective disorder, tobacco use disorder and old head trauma with face reconstruction in 2004 who presented with a first-time seizure. She was trying to quit smoking and was on bupropion to help quitting. She continued bupropion for about one month but was unable to quit smoking so she stopped it abruptly and started taking varenicline after 2 days of stopping bupropion. On day 5, patient had a complex generalized tonic-clonic seizure that lasted about 5 minutes. 2 days prior, she was sleep deprived, sleeping less than 4 hours per day. Computed Tomography showed the old fracture with internal fixation plate but no acute intracranial pathology. Laboratory workup showed reactive leukocytosis, negative pregnancy test and urine drug screen, normal thyroid stimulating hormone. Lithium level was low at 0.2 mmol/L. Blood and urine cultures were negative. Magnetic resonance imaging showed elevated T2-weighted-Fluid-Attenuated Inversion Recovery within the uncus of the left temporal lobe that may represent a focal area of post-ictal hyperemia. Old chronic left medial orbital wall blow out fracture was also shown. Electroencephalogram showed no epileptiform discharge during the recording.
White cell count went down from 17.1 to 8.3× 109/L in the next day and she was completely asymptomatic.
we stopped varenicline and started her on nicotine gum and lozenge as patch was refused. Levothyroxine, lithium and sertraline were resumed and trazodone was started for one week to help with her insomnia. Patient hasn’t had any recurrence of her symptoms in her 6 months follow up visit.
Discussion: Varenicline is an alpha 4 beta 2 nicotinic acetylcholine receptor partial agonist activity. Compared to other drugs used for smoking cessation, varenicline was superior to bupropion, nortriptyline and single nicotine replacement therapy but was equal to combination nicotine replacement agents. Varenicline can cause nausea, headache, insomnia and many reports have shown increased neuropsychiatric side effects. It’s usually avoided in patients with psychiatric illness. Our patient had bipolar affective disorder and was refusing nicotine replacement therapy so bupropion was prescribed. She was then switched to varenicline with abrupt discontinuation of bupropion. In literature review, it was noted that seizures were usually preceded by brief sleep deprivation and we believe that may have played a role in our case as well.
Conclusions: Bupropion abrupt discontinuation is generally not recommended as it may lead to recurrence of symptoms but hasn’t been associated with increased risk of seizures. That hasn’t been studied in the setting of transitioning from bupropion to varenicline. We believe that combination nicotine replacement therapy would be the best option for patients with neuropsychiatric disorders. More research is needed to assess the risk of seizure induction in patients switching from bupropion to varenicline for smoking cessation.